Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Itchy and bumpy skin rash near groin, taken benadryl, steroid cream and lamisil AT. Is it contagious?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 304 Questions
I am a male and I have had a skin rash on my inner leg near my groin. It has a mild itch and originally has very small bumps similar to poison ivy (but without the open ***** bumps I usually get with poison I went to a doctor about 6 weeks ago and she prescribed Benadryl and a steroid cream (Clobetasol Propoinate). I took both medications and the rash seemed to subside. Recently the rash has come back even bigger than before and the bumps are much bigger. I thought it may be jock itch and treated it with Lamisil AT for a week with no avail. The only thing that has affected the rash is the steroid cream. The cream gets rid of most of the itch and all of the redness, but the bumps are still there. As soon as I stop using the cream, the redness and itchiness of the rash comes right back.
There are a total of 5-6 bumps. The biggest is about 15mmx8mm and the smallest is about 4mm in diameter. They all feel hard underneath the skin and are raised 1-2mm. The whole rash covers an area about 3 inchesx1 inch. None of bumps hurt and there is no scaly-ness like I've seen in pictures of jock itch. The bumps don't appear to be in a small ring as in pictures I've seen of Granuloma Annulare. Also, there are no whiteheads or anything filled with puss that would lead me to believe it is a boil or anything like that. I had the rash for 2-3 week before I went to the doctor the first time and during that period it did not seem to spread. The only thing that changed was the intensity of the itch.
My questions are:
What is causing this rash? Is it a fungus or bacterial infection?
Is it contagious? And what is the best way to treat it?
Posted Sat, 5 May 2012 in Skin Hair and Nails
Answered by Dr. Rohit Batra 1 hour later

Thanks for posting your query.

The area affected is known to get infected with Fungal infections and at times Fungal infections are resistant to topical therapy.

Bacterial infections are associated with pus discharge, pain and the infection spreads on application of topical steroids. It does not seem to be bacterial infection in your case.

Frictional rub is another entity that is found in groin and is associated with vigorous exertion.

I would be in a better position if you can send me a couple of photographs. You have a feature to upload your photograph yourself on right side of your query page. Please utilize that.

Steroids can change the picture of fungal infections and we call it Tinea Incognito. Repeated applications of steoids make a patch of fungal infection devoid of scaling.

I would still conisder giving a short course of oral antifungals with topical antifungals to see the response.

Try to keep the involved area dry.

Kindly consult your Dermatologist for the physical examination and prescription of Anti fungal medications.

I hope my recommendations are helpful for you.

I will be available for follow up queries if any.


Dr. Rohit Batra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor